Maine, 2006

Cold in Maine, February 26, 2006

February 26, 2006 · NWS CAR · 3 events in 3 counties and zones

Northwest winds of 15 to 25 mph combined with temperatures of 5 to 10 below zero to produce wind chill values of around 35 below zero at times.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Northwest winds of 15 to 25 mph combined with temperatures of 5 to 10 below zero to produce wind chill values of around 35 below zero at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 25, 3:29 PM EST, 9 hours 31 minutes earlier.

Area forecast discussion, Feb 25, 3:29 PM EST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
329 PM EST SAT FEB 25 2006

.SYNOPSIS...ARCTIC HIGH PRESSURE WILL LIFT NORTH OF THE REGION
AS LOW PRESSURE TRACKS ACROSS SOUTHERN NEW ENGLAND AND THE GULF OF
MAINE TONIGHT. A STRONG NORTHWEST FLOW WILL DEVELOP ON SUNDAY AND
CONTINUE INTO MONDAY AS THE PRESSURE GRADIENT BETWEEN HIGH
PRESSURE OVER TENNESSEE VALLEY AND LOW PRESSURE IN NORTHEASTERN
CANADA TIGHTENS. WINDS WILL RELAX MONDAY NIGHT INTO TUESDAY AS
AS THAT LOW IN CANADA LIFTS BACK INTO NORTHERN CANADA.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
MAIN FOCUS THIS PACKAGE WILL BE WIND CHILLS TONIGHT AND INCG WINDS
ON SUNDAY INTO SUNDAY NIGHT. USED THE RUC FOR TONIGHT & THEN WENT
W/A BLEND SUNDAY INTO SUNDAY NIGHT. THE GFS WAS USED FOR MONDAY
INTO MONDAY NIGHT W/THAT FLOW OFF THE ST. LAWRENCE SEAWAY.

WIND CHILL WARNINGS UP FOR FOR NWRN ME TONIGHT INTO EARLY SUNDAY.
WIND CHILL ADVISORIES UP FOR NERN ME & MEZ010 FOR SAME TIMEFRAME.
SEE HEADLINE SECTION BELOW. WIND CHILL VALUES WILL NEAR WARNING
CRITERIA ACROSS NWRN ME (-34F) AS STG CAA ARRIVES LATER TONIGHT &
WINDS INC. THE REST OF NRN & NERN ME SHOULD REMAIN AT ADVISORY
CRITERIA. SFC LOW PRES MOVG ACROSS NYS WILL SLIDE ACROSS SRN NEW
ENG TONIGHT W/JUST A GLANCING BLOW TO THE OFFSHORE AREA. KEPT CHC
POPS IN THERE FOR THE DOWNEAST & COAST THROUGH 06Z. CLOUD SHIELD
SHOULD THIN OUT AFT 06Z W/NRN & CNTL AREAS GOING MOSTLY CLEAR
LEADING TO COLD NIGHT W/SOME AREAS ACROSS FAR NRN & NWRN ME COMING
IN W/AROUND -15F OR SO.

BIGGEST FOCUS FOR SUNDAY WILL BE THE INCG NWLY WINDS. BUFKIT
PROFILES SHOWING GOOD ALIGNMENT UP THROUGH 5K FT. MOMENTUM
TRANSFER AVGS 35 KTS OR SO INTO SUNDAY NIGHT ESP ACROSS NRN & CNTL
AREAS. LOOKS LIKE STGST WINDS COME IN AROUND 18Z. ATTM...PREFERRED
TO HOLD OFF ON WIND ADVISORY. MIDNIGHT CREW CAN ASSESS THINGS
FURTHER IF NEED BE. CLOUDS WILL ALSO BE ON THE INC BY SUNDAY
EVENING AS UPPER LOW MIGRATES SEWD THROUGH QUEBEC. ST. LAWRENCE
SEAWAY OPEN FOR BUSINESS. SOME FORCING IS THERE COUPLED W/STG NW
FLOW & LLVL RH WILL LEAD TO SHSN ACTION INCG ESP ON MONDAY
W/DIURNAL EFFECTS TO HELP OUT. BOOSTED UP POPS MONDAY INTO MONDAY
NIGHT FOR NRN & NERN AREAS. COULD SEE SOME ACCUMULATIONS IN
FAVORED AREAS WILL FLOW COMING OFF RIDGES AND HIGHER TERRAIN.

USED THE COMBO OF THE FWC/MAV FOR TOINGHT/S MINS & USED A BLEND OF
THE MAV/FWC/MET FOR MAXES. LIKE THE MAV FOR MINS SUNDAY NIGHT &
AGAIN MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS AGAIN IN FAIRLY GOOD AGREEMENT IN THE EXTENDED SO USED HPC
GUIDANCE. HIGH PRESSURE BLOCK OVER GREENLAND SLOWLY SHIFTING
WESTWARD INTO NORTHERN CANADA BY THE END OF THE EXTENDED PERIOD SO
LOW PRESSURE WITH NORTHWEST FLOW CONTINUES TO BRING COLD AIR INTO
THE REGION FOR THE EARLY PART OF THE EXTENDED BUT WILL BEGIN TO
MODERATE TOWARD THE END OF THE EXTENDED PERIOD.

&&

.AVIATION...
A FEW FLURRIES OR MINOR SNOW SHOWERS ARE EXPECTED IN THE BGR AREA
THIS EVENING OTHERWISE VFR CONDITIONS THROUGH THE OVERNIGHT
PERIOD. EXPECTING THE SFC WND TO INCREASE TO AROUND 15KTS WITH
GUST TO AROUND 28KTS EARLY SUNDAY MORNING. AT THIS TIME ONLY
FORECASTING FOR MINOR REDUCTIONS TO VSBY DUE TO BLSN...BUT VSBY
AND CIGS COULD DROP TO IFR OR EVEN LIFR IF GUSTY CONDITIONS GET
ANY STRONGER THAN CURRENTLY FCSTD.

&&

.MARINE...
KEPT GLW GOING FOR LATE TONIGHT INTO SUNDAY NIGHT. USED THE NAM12
FOR PLACEMENT & OVERLAYED GFS GUIDANCE ESP FOR SUNDAY INTO MONDAY.
ADDED GUST GRID FOR 45 KTS. STG NW FLOW WILL LEAD TO POTENTIAL FOR
SEA SPRAY ESP LATE SUNDAY INTO SUNDAY NIGHT AS AIR TEMPS OVER THE
WATERS DROP INTO LOWER TEENS BY SUNDAY EVENING. GRADIENT BEGINS TO
LET GO ON MON AS THE LOW PULLS AWAY. WINDS COME DOWN BELOW SCA MON
NIGHT. SEAS HOWEVER COULD STAY UP A WHILE LONGER. WAVEWATCH WAS
USED FOR WAVES W/SOME ADJUSTMENTS. PREV WAVE HGT GRIDS FOR
LATE SUNDAY INTO MONDAY LOOKED GOOD. THESE WERE USED W/SOME ADJUSTMENTS/

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING FOR MEZ001-003-004 FROM 1 AM SUNDAY TO NOON
     SUNDAY.
  ...WIND CHILL ADVISORY FOR MEZ002-005-006-010 FROM 1 AM SUNDAY TO
     NOON SUNDAY.
MARINE...GALE WARNING FOR ANZ050 FROM 3 AM SUNDAY TO 5 AM MONDAY.

&&

SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...WOLFE
AVIATION...NORTON
Hazardous weather outlook, Feb 25, 4:35 AM EST, 20 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
435 AM EST SAT FEB 25 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-260945-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
435 AM EST SAT FEB 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. STRONG WINDS DEVELOPING
AND COMBINING WITH SUB-ZERO TEMPERATURES ACROSS THE NORTH AND
MOUNTAINS WILL LEAD TO DANGEROUS WIND CHILL TEMPERATURES LATE
TONIGHT. A WIND CHILL ADVISORY IS IN EFFECT. PLEASE REFER TO THE
PRODUCT /PWMWSWCAR/ FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL ADVISORIES ARE EXPECTED THROUGH SUNDAY MORNING. WIND
CHILL ADVISORIES AND OR WARNINGS ARE LIKELY AGAIN FOR LATER SUNDAY
THROUGH MONDAY. A WIND ADVISORY AND OR WARNING MAY BE NEEDED
ACROSS THE REGION LATER SUNDAY INTO SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Piscataquis

When
February 26, 1:00 AM EST to 10:30 AM EST
Where
Northern Piscataquis forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Somerset

When
February 26, 1:00 AM EST to 10:30 AM EST
Where
Northern Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwest Aroostook

When
February 26, 1:00 AM EST to 10:30 AM EST
Where
Northwest Aroostook forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491556, 5491557, 5491558.